Allergies To Medicine

Fortunately, allergies to medicines are rare. They result from an immune reaction to the medicine itself or one of its metabolites (new molecules created when the medicine is processed by the body, e.g. in the liver).

It is not easy to tell apart “true” medicine allergies and other undesirable effects, such as side effects, overdoses, intolerance or pseudo-allergies (reactions where no special antibodies are formed against the medicine). Examples of side effects: antihistamines making you drowsy, broad-spectrum antibiotics giving you diarrhoea.

A typical pseudo-allergy is intolerance of aspirin. This may occur the very first time you take them (thus ruling out sensitisation!).

Common culprits

Penicillin and derivatives (beta-lactam antibiotics). In certain rare cases, these medicines can bring about anaphylactic shock (very violent generalised allergic reaction) requiring urgent treatment (resuscitation). The symptoms are usually skin rashes, etc.

Tip. Tell your doctor!

If you remember ever having reacted badly to a particular medicine, tell your doctor. Don’t forget: Your immune system has a good memory! Our own memory sometimes lets us down. It is therefore good practice to keep a medical notebook and set down as much information as possible (attacks, when, where, why, etc.).

Why not also note such information on a card you keep in your wallet or handbag?

Anti-tetanus or anti-diphtheria serum. In the past, these medicines used to trigger severe reactions at the time of the second injection. This is because they were prepared from horse blood and were very sensitising. Today they are prepared from human blood, which makes them much easier to tolerate.

Insulin. This medicine, given to diabetics, in some patients used to provoked allergic reactions (such as urticaria) because it was prepared from pigs or cattle. Today insulin comes from humans, so the risk of allergy is greatly reduced.